Skip to main content

On Uniform Consistency of Nonparametric Tests. I

For widespread nonparametric tests, we point out necessary and sufficient conditions of uniform consistency for nonparametric sets of alternatives. Nonparametric sets of alternatives can be defined both in terms of distribution functions and in terms of density. Such conditions are provided for χ2-tests with an increasing number of cells, for Cramér – von Mises tests, for tests generated by 𝕃2-norms of kernel estimators, and for tests generated by quadratic forms of estimators of Fourier coefficients. Necessary and sufficient conditions on sets of alternatives for the existence of uniformly consistent tests are treated as well.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    T. Anderson, “The integral of a symmetric unimodal function,” Proc. Amer. Math. Soc., 6(1), 170–176 (1955).

    MathSciNet  Article  Google Scholar 

  2. 2.

    F. Autin, M. Clausel, J. Jean-Marc Freyermuth, and C. Marteau, “Maxiset point of view for signal detection in inverse problems,” arxiv 1803.05875 (2018).

  3. 3.

    D. M. Chibisov, “An investigation of the asymptotic power of tests of fit,” Teor. Veroyatn. Primen., 10, 460–478 (1965).

    MathSciNet  Google Scholar 

  4. 4.

    A. Cohen, R. DeVore, G. Kerkyacharian, and D. Picard, “Maximal spaces with given rate of convergence for thresholding algorithms,” Appl. Comput. Harmon. Anal., 11, 167–191 (2001).

    MathSciNet  Article  Google Scholar 

  5. 5.

    H. Engl, M. Hanke, and A. Neubauer, Regularization of Inverse Problems, Kluwer Academic Publ. (1996).

  6. 6.

    M. S. Ermakov, “Minimax detection of a signal in Gaussian white noise,” Teor. Veroyatn. Primen., 35, 704–715 (1990).

    MathSciNet  MATH  Google Scholar 

  7. 7.

    M. S. Ermakov, “Asymptotic minimaxity of chi-squared tests,” Teor. Veroyatn. Primen., 42, 668–695 (1997).

    MathSciNet  Article  Google Scholar 

  8. 8.

    M. S. Ermakov, “On asymptotic minimaxity of kernel-based tests,” ESAIM Probab. Stat., 7, 279–312 (2003).

    MathSciNet  Article  Google Scholar 

  9. 9.

    M. S. Ermakov, “Minimax detection of a signal in the heteroscedastic Gaussian white noise,” J. Math. Sci., 137, 4516–4524 (2006).

    MathSciNet  Article  Google Scholar 

  10. 10.

    M. S. Ermakov, “On the consistent testing of hypotheses,” Zap. Nauchn. Semin. POMI, 442, 48–74 (2015); English transl. J. Math. Sci., 225, No. 5, 751–769 (2017).

  11. 11.

    M. S. Ermakov, “On asymptotically minimax signal detection of in Gaussian white noise,” Zap. Nauchn. Semin. POMI, 474, 124–138 (2018); English transl. J. Math. Sci., 251, No. 1, 78–87 (2020).

  12. 12.

    E. Giné and R. Nickl, Mathematical Foundation of Infinite-dimensional Statistical Models, Cambridge Univ. Press, Cambridge (2015).

    Google Scholar 

  13. 13.

    A. Gretton, K. Borgwardt, M. Rasch, B. Scheölkopf, and A. Smola, “A kernel two-sample test,” J. Machine Learning Research, 13, 723–773 (2012).

  14. 14.

    I. A. Ibragimov and R. Z. Khasminskii, “Estimation of infinite-dimensional parameter in Gaussian white noise,” Dokl. AN SSSR, 236, 1053–1055 (1977).

    MathSciNet  Google Scholar 

  15. 15.

    Yu. I. Ingster, “On a comparison of the minimax properties of Kolmogorov, ω2 and χ2 tests,” Teor. Veroyatn. Primen. 32, 374–378 (1987).

    MathSciNet  Google Scholar 

  16. 16.

    Yu. I. Ingster and I. A. Suslina, Nonparametric Goodness-of-fit Testing under Gaussian Models, Lect. Notes in Statistics, 169, Springer (2002).

  17. 17.

    Yu. I. Ingster, T. Sapatinas, and I. A. Suslina, “Minimax signal detection in ill-posed inverse problems,” Ann. Statist., 40, 1524–1549 (2012).

    MathSciNet  Article  Google Scholar 

  18. 18.

    I. M. Johnstone, Gaussian Estimation. Sequence and Wavelet Models, Book Draft http://statweb.stanford.edu/imj/ (2015).

  19. 19.

    G. Kerkyacharian and D. Picard, “Density estimation by kernel and wavelets methods: optimality of Besov spaces,” Statist. Probab. Lett., 18, 327–336 (1993).

    MathSciNet  Article  Google Scholar 

  20. 20.

    G. Kerkyacharian and D. Picard, “Minimax or maxisets?,” Bernoulli, 8, 219–253 (2002).

    MathSciNet  MATH  Google Scholar 

  21. 21.

    B. Laurent, J. M. Loubes, and C. Marteau, “Testing inverse problems: a direct or an indirect problem?” J. Statist. Plan. Inference, 141, 1849–1861 (2011).

    MathSciNet  Article  Google Scholar 

  22. 22.

    L. Le Cam and L. Schwartz, “A necessary and sufficient condition for the existence of consistent estimates,” Ann. Math. Statist., 31, 140–150 (1960).

    MathSciNet  Article  Google Scholar 

  23. 23.

    L. Le Cam, “Convergence of estimates under dimensionality restrictions,” Ann. Statist., 1, 38–53 (1973).

    MathSciNet  MATH  Google Scholar 

  24. 24.

    E. L. Lehmann and J. P. Romano, Testing Statistical Hypothesis, Springer (2005).

  25. 25.

    O. V. Lepski and A. B. Tsybakov, “Asymptotically exact nonparametric hypothesis testing in sup-norm and at a fixed point,” Probab. Theory Related Fields, 117:1, 17–48 (2000).

  26. 26.

    M. Lifshits, Lectures on Gaussian Processes, Springer (2012).

  27. 27.

    V. Rivoirard, “Maxisets for linear procedures,” Statist. Probab. Lett., 67, 267–275 (2004).

    MathSciNet  Article  Google Scholar 

  28. 28.

    G. R. Shorack and J. A. Wellner, Empirical Processes with Application to Statistics, J. Wiley Sons (1986).

  29. 29.

    L. Schwartz, “On Bayes procedures,” Z. Wahrsch.Verw. Gebiete, 4, 10–26 (1965).

    MathSciNet  Article  Google Scholar 

  30. 30.

    A. Tsybakov, Introduction to Nonpaparametric Estimation, Springer (2009).

  31. 31.

    P. L. Ulyanov, “On Haar series,” Mat. Sb., 63(105):2, 356–391 (1964).

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to M. Ermakov.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 486, 2019, pp. 98–147.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ermakov, M. On Uniform Consistency of Nonparametric Tests. I. J Math Sci 258, 802–837 (2021). https://doi.org/10.1007/s10958-021-05582-1

Download citation